New Mexico, 2013

Drought in New Mexico, April 1 to 30, 2013

April 1 to 30, 2013 · NWS EPZ · 17 events in 17 counties and zones

Most of Southern New Mexico started out the month in Moderate(D1) to Severe(D2) drought, but by the end of another dry month, most locations were in Extreme(D3) to Exceptional(D4) drought.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Most of Southern New Mexico started out the month in Moderate(D1) to Severe(D2) drought, but by the end of another dry month, most locations were in Extreme(D3) to Exceptional(D4) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 2:41 PM MST, 9 hours 19 minutes earlier.

Area forecast discussion, Mar 31, 2:41 PM MST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MDT SUN MAR 31 2013

.SYNOPSIS...
WARM WEATHER WILL CONTINUE THROUGH THE FIRST PART OF THE WORK
WEEK...WITH BREEZY AFTERNOONS IN STORE. STARTING TUESDAY EVENING...AN
UPPER LEVEL TROUGH AND COLD FRONT...WILL BRING COOLER WEATHER AND
CHANCES FOR MOUNTAIN SHOWERS MID WEEK. A RETURN TO WARM...DRY
WEATHER...IS EXPECTED LATER IN THE WEEK...AS HIGH PRESSURE ALOFT
MOVES OVER THE REGION.

&&

.DISCUSSION...
WATER VAPOR IMAGERY AS OF 3 PM INDICATES A WEAK UPPER LEVEL HIGH
PRESSURE RIDGE OVER THE REGION. TEMPORARY PRESENCE OF THIS
FEATURE...HAD RESULTED FROM WEAK WARM AIR ADVECTION IN WEST TO
SOUTHWEST FLOW ALOFT PRESENTLY OVER THE REGION. AT THIS TIME
...LEADING EDGE OF SATURDAY NIGHT'S BACK DOOR COLD FRONT WAS
NOTED AS FAR WEST AS THE TULAROSA BASIN AND NORTHEAST HUDSPETH
COUNTY. THIS IS SUBSTANTIATED WITH PRESENCE OF RELATIVELY HIGHER
DEW POINTS TO THE LOW 30S EAST OF THIS BOUNDARY...WITH ENHANCED
CUMULUS DEVELOPMENT IN VICINITY OF THE SACRAMENTO
MOUNTAINS.

WE WILL SEE ANOTHER DAY OF SUNNY AND WARM WEATHER WITH BREEZY WEST WINDS
MONDAY AND TUESDAY...BEFORE ANOTHER LOW PRESSURE TROUGH SENDS A
WEAK PACIFIC COLD FRONT ACROSS THE BORDERLAND LATER ON TUESDAY.
BOTH THE ECMWF AND GFS 12Z SOLUTIONS ARE IN GOOD AGREEMENT ON THE
TIMING AND TRACK OF THE TROUGH SOUTHEAST ACROSS THE FOUR CORNERS.
THIS FEATURE WILL CARRY A WEAK PACIFIC COLD ACROSS LATER TUESDAY
AFTERNOON. NOW FOR THE BACK DOOR COLD FRONT MID WEEK AND WHAT
EFFECT IT WILL HAVE ON OUR HIGHS WEDNESDAY. LARGE DIFFERENCES
REMAIN IN THE EXTENT OF ITS SOUTHWESTWARD SURGE BY WEDNESDAY
MORNING. GFS SOLUTION HOLDS THE FRONT BACK WELL EAST OF THE
RIO GRANDE...WHILE THE NAM REMAINS PERSISTENT IN MOVING THIS BOUNDARY
FURTHER WEST NEAR THE CONTINENTAL DIVIDE. HAVE OPTED TO GO WITH A
BLEND BETWEEN THE TWO...WITH A BIAS TOWARDS THE WARMER GFS
FORECAST HIGHS FOR WEDNESDAY. NW-SE TRACK OF UPPER LEVEL SYSTEM
FAVORS GREATER INFLUENCE FROM DEEP LAYER NW FLOW...WHICH WILL WORK
AGAINST FRONTAL MIGRATION SOUTHWESTWARD ACROSS OUR AREA WEDNESDAY MORNING.

BOUNDARY MAKES ANOTHER ATTEMPT TO MOVE ACROSS BY THURSDAY
MORNING...HOWEVER BY THEN THE AIRMASS BEHIND THE FRONT WILL BE SHALLOW.
GIVEN HIGHER SPRING SUN ANGLE...HIGHS THURSDAY WILL REBOUND A FEW DEGREES
AS A RESULT. THIS WILL BEGIN ANOTHER WARMING TRENT...WITH HIGH
PRESSURE ALOFT EXPECTED TO FOLLOW THROUGH THE END OF THE UPCOMING
WORK WEEK.

THE HIGH SHOULD MOVE OFF EARLY NEXT WEEKEND...AND OPEN US UP TO
STRENGTHENING SOUTHWEST FLOW ALOFT...WHERE A RETURN TO BREEZY AFTERNOONS
IS POSSIBLE.

&&

.AVIATION...VALID 01/00Z-02/00Z.
P6SM SKC-FEW120 THRU PD. GENERALLY WEST TO SW WINDS AOB 10KTS THRU
16Z...THEN BECOMING 250-270 AROUND 15-20G25KTS.

&&

.FIRE WEATHER...
WARM AND DRY CONDITIONS WILL CONTINUE THROUGH AT LEAST MONDAY WITH
ZONAL FLOW ALOFT AND WESTERLY WINDS AT THE SURFACE. MONDAY WILL SEE
AN INCREASE IN WINDS TO 10-20 MPH AND CONTINUE INTO TUESDAY. MINIMUM
RELATIVE HUMIDITIES WILL REMAIN BELOW 15 PERCENT THROUGH TUESDAY AS
WELL WITH A BACK DOOR COLD FRONT MOVING IN WEDNESDAY MORNING WHICH
WILL HELP TO COOL TEMPERATURES 5 TO 10 DEGREES AND RAISE MINIMUM
RELATIVE HUMIDITIES OUT OF THE SINGLE DIGITS. DRY...ZONAL PATTERN
WILL GET REESTABLISHED BY THE END OF THE WEEK WITH BREEZY TO WINDY
CONDITIONS POSSIBLE NEXT WEEKEND AHEAD OF A DIGGING WESTERN U.S.
STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 53  84  55  76  45 /   0   0   0   0   0
SIERRA BLANCA           47  83  47  75  41 /   0   0   0   0  10
LAS CRUCES              46  82  45  74  42 /   0   0   0   0   0
ALAMOGORDO              47  82  47  74  42 /   0   0   0  10  10
CLOUDCROFT              35  60  36  52  28 /  10  10   0  10  30
TRUTH OR CONSEQUENCES   45  81  45  73  41 /   0   0   0  10  10
SILVER CITY             43  74  46  66  38 /   0   0   0  10  10
DEMING                  43  82  44  74  40 /   0   0   0   0   0
LORDSBURG               44  82  45  74  41 /   0   0   0   0   0
WEST EL PASO METRO      51  84  53  76  42 /   0   0   0   0   0
DELL CITY               44  83  41  75  33 /   0   0   0  10  20
FORT HANCOCK            49  87  49  79  44 /   0   0   0   0  10
LOMA LINDA              44  79  46  71  40 /   0   0   0   0  10
FABENS                  48  85  49  77  43 /   0   0   0   0   0
SANTA TERESA            48  83  49  75  41 /   0   0   0   0   0
WHITE SANDS HQ          54  82  51  74  47 /   0   0   0   0   0
JORNADA RANGE           39  82  39  74  33 /   0   0   0   0   0
HATCH                   46  80  45  72  40 /   0   0   0   0   0
COLUMBUS                47  83  48  75  43 /   0   0   0   0   0
OROGRANDE               47  84  47  76  41 /   0   0   0   0  10
MAYHILL                 39  70  39  62  29 /  10  10   0  20  30
MESCALERO               37  71  38  63  29 /  10  10   0  10  20
TIMBERON                38  70  40  62  30 /  10  10   0  10  30
WINSTON                 38  67  41  62  34 /  10   0   0  10  20
HILLSBORO               41  77  44  69  39 /   0   0   0  10  10
SPACEPORT               44  80  45  72  39 /   0   0   0  10  10
LAKE ROBERTS            39  74  40  66  34 /  10   0   0  10  20
HURLEY                  40  76  44  68  39 /   0   0   0  10  10
CLIFF                   31  81  34  73  32 /   0   0   0  10  10
MULE CREEK              29  78  33  70  33 /   0   0   0  10  10
FAYWOOD                 37  75  41  67  37 /   0   0   0  10  10
ANIMAS                  43  81  43  73  40 /   0   0   0   0   0
HACHITA                 42  82  43  74  36 /   0   0   0   0   0
ANTELOPE WELLS          44  83  46  75  40 /   0   0   0   0   0
CLOVERDALE              41  77  46  69  40 /   0   0   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

22/26
TRIPOLI/GRZYWACZ
Hazardous weather outlook, Mar 31, 5:08 AM MST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
608 AM MDT SUN MAR 31 2013

NMZ401>417-TXZ418>424-011215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
608 AM MDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT AND
APPROACHING STORM SYSTEM WILL BRING A CHANCE OF PRECIPITATION TO
THE AREA ON TUESDAY AND EARLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd. The Gila Hot Springs Cooperative Observer reported 0.19 inches of precipitation which was 0.25 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Most of the zone started out in Severe(D2) drought except the far south where it was in Moderate(D1) drought. On April 23rd, the entire zone was put into Extreme(D3) drought.

Drought, Southern Gila Foothills/Mimbres Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The far eastern areas of the zone started out in Severe(D2) drought while the remainder of the area was in Moderate(D1). On April 23rd, the entire zone was in Extreme(D3) drought. The Faywood Cooperative Observer reported just 0.04 inches of precipitation which was 0.17 inches below normal.

Drought, Southwest Desert/Lower Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The southeast and northern portions of the zone started out in Severe(D2) drought with the remainder of the area in Moderate(D1) drought. On April 23rd, the entire zone was put into Extreme(D3) drought. No precipitation fell at the Redrock Cooperative Observer during the month which was 0.35 inches below normal.

Drought, Lowlands of the Bootheel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The eastern portions of the zone started out in Severe(D2) drought and the western areas in Moderate(D1) drought. The entire zone was gradually placed into Extreme(D3) drought by April 23rd. The Cooperative Observer in Animas received no precipitation which was 0.20 inches below normal.

Drought, Uplands of the Bootheel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The month started with the eastern areas of the zone in Severe(D2) drought and the western half in Moderate(D1) drought. By April 23rd, the entire zone was in Extreme(D3) drought.

Drought, Southwest Desert/Mimbres Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone started out in Severe(D2) drought and by April 23rd the zone was in Extreme(D3) drought. On April 30th, the northeast portion of the zone was put into Exceptional(D4) drought. The Deming Airport reported only a trace of precipitation which was 0.18 inches below normal.

Drought, Eastern Black Range Foothills

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought at the beginning of the month to Extreme(D3) drought on April 23rd. The Hillsboro Cooperative Observer reported 0.04 inches of precipitation which was 0.28 inches below normal.

Drought, Sierra County Lakes

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The zone started out being in Severe(D2) drought south and Extreme(D3) drought north. Gradually by the end of the month the entire zone was put into Exceptional(D4) drought. The Truth or Consequences ASOS recorded just a trace of precipitation which was 0.24 inches below normal.

Drought, Northern Dona Ana County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone gradually went from being in Severe(D2) drought to Exceptional(D4) drought by the end of the month. The Jornada Range Cooperative Observer reported no precipitation which was 0.21 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The month started out with Severe(D2) drought across the entire zone except the far southeast where it was Moderate(D1). By the end of the month, all areas were in Extreme(D3) drought except for the southeast which was in Severe(D2) drought. The Cooperative Observer at New Mexico State University reported no precipitation in April which was 0.22 inches below normal.

Drought, Central Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Extreme(D3) drought was occurring over the far northern areas at the beginning of the month while the remainder of the zone was in Severe(D2) drought. By the end of the month the western areas were in Exceptional(D4) drought and the eastern areas in Extreme(D3) drought. THe Cooperative Observer at the White Sands National Monument recorded no precipitation which was 0.30 inches below normal.

Drought, Southern Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

THe month started out with Severe(D2) drought across the northern portions of the zone and Moderate(D1) drought south. At the end of the month, the northwestern areas were placed in Exceptional(D4) drought with Extreme(D3) drought over the remainder of the area. The Orogrande Cooperative Observer reported just a trace of precipitation which was 0.28 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The far northern portions of the zone were in Extreme(D3) drought through the month. The remainder of the zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd. The Mountain Park Cooperative Observer reported just a trace of precipitation which was 0.59 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The far northern portions of the zone were in Extreme(D3) drought through the entire month. The remainder of the zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd. The Cooperative Observer at Cloudcroft reported 0.49 inches of precipitation which was 0.34 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The far northern portions of the zone were in Extreme(D3) drought through the month. The remainder of the zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd.

Drought, Otero Mesa

When
April 1, 12:00 AM MST to 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought was affecting all but the far southwest portion of the zone at the beginning of the month. by the end of the month, most locations were in Extreme(D3) drought except the far south which was in Severe(D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443467, 443468, 443469, 443470, 443471, 443472, 443473, 443474, 443475, 443476, 443478, 443479, 443480, 443481, 443482, 443483, 443484.